Aa
A
A
A
Close
Anxiety Community
23.2k Members
Avatar universal

Switching from Zoloft to cymbalta

Hi guys! I need a bit of help. My psych just switched me to Cymbalta, on for 5 days I was instructed to decrease to 50 mg Zoloft, then the 6th day do 25 mg Zoloft and take 20 mg cymbalta. Then just continue with only 20 mg cymbalta. I feel like it’s a really low dose and since just being on the cymbalta already I feel sick and massive headache and dizziness . My psych is out of town until 3 weeks so not sure if anyone else has insight on this?
2 Responses
973741 tn?1342342773
Why are you having to go off of Zoloft and onto a different medication?  Our body adjusts to these medications.  Your doctor was trying to prevent issues by titrating the Zoloft down.  Did he also raise the Cymbalta dose slowly?  I'm not the hugest fan of Cymbalta but some like it.  Your doctor may be on vacation but he DOES have someone covering for them. This is the way doctor's work.  They have another doctor that takes their calls or emergencies.  So, call your doctor's office and have whomever is covering for them get in touch with you.  Ask if you should back off the Cymbalta and titrate back up on the Zoloft.  Take it all a bit more slowly so to speak.  Let us know what they say.
Avatar universal
What you're experiencing has been made difficult by the way your doctor is doing this, although this is a common way of doing it.  Essentially, you are on two drugs at once now, and could be suffering withdrawal from the Zoloft, side effects from the Cymbalta, or a combination both.  If you had tapered off the Zoloft as slowly as you needed to and not started the new drug until having successfully completed that, you'd know if this was a withdrawal symptom and perhaps you needed to slow down the taper off of Zoloft.  By being on both drugs, you have no idea what's causing what, and neither does anyone else.  As I say, this is a common way of doing this, many psychiatrists believe this reduces withdrawal problems and many researchers believe it doesn't.  The minimum taper I've ever seen recommended is 6 weeks, and your doc is doing this is a matter of days.  Because you're dose of Cymbalta is so low it's more likely withdrawal from the Zoloft, but again, nobody can know the way you're doing it.  Your choices are to follow your doc and hope this works out, because most people who take Zoloft do go through some sort of withdrawal and it generally passes in a couple of weeks.  Some have a harder time, some have a really easy time.  People are different.  You are also switching to a different class of med that targets a second neurotransmitter, norepinephrine.  Generally, this is stimulating, and while this can be very effective for depression and sometimes for pain control, not so much for anxiety if that's your main problem (often anxiety is caused by depression).  You know better what your issues are, we can only comment on what you've posted, but these are the possible outcomes of doing this the way your doc is doing it.  I'd also recommend that you do this with a psychiatrist rather than a general doc because they just do it a lot more and get a lot more familiar with the meds and how to do this, but that's no guarantee a psychiatrist will be better at it than a general doc who has put more time into studying drugs than a psychiatrist who hasn't bothered.  specialmom asks a great question about why you're doing this -- has the Zoloft stopped working?
5 Comments
It was so weird what she ( my psychiatrist) did. I was slowly going off the Zoloft and got off but then the anxiety sort of came back and I was slowly put back on it. So in the past 2 months I have been sick, so she kept increasing the dosage thinking maybe it was my anxiety and trying to blast whatever was going on with me out. Got to 75 mg, and was still having stomach problems so she said okay why don’t we try something less harsh on the stomach and then slowly got off of the Zoloft To change to cymbalta and the dizziness and vertigo got soo bad. I really rather just go back to Zoloft. Pretty sure this back and forth, lowering then increasing then lower has really messed with my body. I have anxiety, so don’t really know how much cymbalta can help me.
It's known as a more difficult med to stop taking, has some liver toxicity, and is more stimulating than Zoloft, but you never know.  If Zoloft was working for you and the anxiety came back in exactly the same way it was before you stopped the Zoloft, then you just haven't found a solution yet -- that's usually found in therapy if it's found at all or just growing out of it, meds only tamp down symptoms, they don't fix the problem.  But if your emotional difficulties were different and more intense than before you started taking the Zoloft, then it was possibly withdrawal.  But if you were on Zoloft for a while and didn't have stomach problems, then it's unlikely the stomach problems are going to be cured by Zoloft and weren't caused by it.  It's very hard to know if anxiety causes something and if you were sick, it might have had nothing at all to do with anxiety -- while taking Cymbalta might make someone in pain not care as much about being in pain, it doesn't do anything about the source of the pain.  So I'm wondering what your doctors said about you're being sick for 2 months -- anxiety sufferers get all the same illnesses as anyone else, the fact we have anxiety and it causes a lot of junk in our lives doesn't mean we're immune from all the other things that cause a lot of junk in everyone's life.
They honestly shouldn’t have messed with the meds at all.  The Zoloft has been helping for 7 years so I feel like I just should go back on it. And yea your right I probably do need to be talking to someone as well since I tried to go off and it didn’t do me any favors.  I don’t think they should have taken me off again and then start a whole new medication.  Not what I need right now, but the doctors still can’t really figure out what’s going on with me ( that’s a completely separate conversation ) but who knows maybe it was the switching back and forth of the medications?
You know, that whole other conversation might be worth mentioning here or some other forum here -- who knows, someone else might have had the same problems and found the answers your docs haven't found yet.  But you may be right -- it's really hard to stop taking these meds for many people, and often we aren't told by our docs about this part of it.  Zoloft is not an easy drug to stop taking and it needs to be done right, and Cymbalta is usually harder.  The other thing is, it's not easy finding a med that works, so when you do, there's really no reason to mess with it unless you've done something to fix the problem.
I did post the issues on a separate forum many you know anyone gone through it? I just feel nauseated all the time and especially when I get up and move around, heart will beat fast, and I just feel like throwing up. Haven’t been able to go to the gym or go to work, do much of anything, because my stomach is always messed up and bloated and just feel plain sick. Haven’t felt normal in two months. It comes in waves sometimes and it’s worse after I eat.  I have never had something like this where it interferes with my everyday life SO bad. :/
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?